Alert archive / Montana / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Great Falls, MT
NWS Great Falls, MT issued this areal flood warning at Jun 1, 2018, 2:01 AM MDT for Lewis and Clark County, Montana. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 2:01 AM MDT (08:01 UTC)
- Expired
- Jun 1, 2018, 2:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 111 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 9:00 AM MDT | HEAVY RAIN 1.26 | 9 W Helena, MT | STORM TOTAL PRECIPITATION. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WGUS45 KTFX 010801
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Great Falls MT
201 AM MDT FRI JUN 1 2018
MTC049-012000-
/O.NEW.KTFX.FA.W.0021.180601T0801Z-180601T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis and Clark MT-
201 AM MDT FRI JUN 1 2018
The National Weather Service in Great Falls has issued a
* Flood Warning for...
Southern Lewis and Clark County in west central Montana...
* Until 200 PM MDT Friday.
* At 157 AM MDT, Doppler radar indicated that 2 to 4 inches of rain
have fallen in the last 24 hours across the higher elevations of
Lewis and Clark County. The river gauge for Tenmile Creek on the
west side of Helena indicates that the creek is rapidly rising and
flooding is imminent within the next few hours. Flooding is also
likely in other streams and rivers through southern Lewis and
Clark County, especially toward the Lincoln area.
* Some locations that will experience flooding include...
Helena, Lincoln, East Helena, Marysville, Rimini, Spring Meadow
Lake State Park, Canyon Creek, Black Sandy State Park and Austin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
&&
LAT...LON 4714 11279 4725 11252 4658 11166 4657 11202
4652 11207 4650 11220 4646 11217 4643 11222
4642 11231 4665 11231 4666 11241 4670 11242
4670 11253 4684 11254 4684 11280
$$
CC1 follow-up statement
148
WGUS85 KTFX 011955
FLSTFX
Flood Statement
National Weather Service Great Falls MT
155 PM MDT FRI JUN 1 2018
MTC049-012005-
/O.EXP.KTFX.FA.W.0021.000000T0000Z-180601T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis and Clark MT-
155 PM MDT FRI JUN 1 2018
...THE FLOOD WARNING WILL EXPIRE AT 200 PM MDT FOR SOUTHERN LEWIS AND
CLARK COUNTY...
Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.
LAT...LON 4714 11279 4725 11252 4658 11166 4657 11202
4652 11207 4650 11220 4646 11217 4643 11222
4642 11231 4665 11231 4666 11241 4670 11242
4670 11253 4684 11254 4684 11280
$$
CoulstonWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this areal flood warning went out at May 31, 11:20 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 31, 11:20 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1120 PM MDT Thu May 31 2018 ...Aviation Section Updated... .UPDATE... The threat for additional severe thunderstorms has ended this evening, so the Severe Thunderstorm Watch for much of southwest and central Montana has been cancelled. Otherwise, more widespread rain showers will persist overnight, especially across north central Montana. Portions of central Montana have received significant rainfall over the last couple of days, making soil quite saturated. Will therefore continue the Flood Watch for central Montana as is. In general, the rest of the forecast is in good shape. Coulston && .SYNOPSIS... Scattered showers and isolated thunderstorms will transition to more widespread showers overnight, especially across north central Montana. These showers will decrease from the west later tonight into Friday morning as breezy westerly downslope winds develop. Drier and warmer conditions are then expected for the weekend. && .AVIATION... UPDATED 0520Z. As of 05z, surface low was approaching the Bears Paw Mountains from the southwest as it was lifting northeast across North Central Montana. Light to at times moderate rain was falling to the west/northwest of this surface low, with IFR/MVFR conditions being reported at the KCTB and KGTF terminals. To the south and east of the low, mainly VFR and at times MVFR conditions were occurring. Light to at times moderate rain is expected to persist across much of North Central Montana through the remainder of the night, with rain showers possible across Southwest Montana tonight and into the day on Friday. Lowering ceilings are expected at all terminals through the night as low level moisture is advected into the region, resulting in IFR/MVFR conditions. Mountain obscuration is likely across all of North Central and Southwest Montana. In addition, turbulence/low level wind shear is possible, especially across North Central Montana Friday afternoon/evening. && .HYDROLOGY... Flood warning continues for the Missouri River near the James Kipp Recreation Area. Minor flooding is expected at this time, mainly in the James Kipp campground. Flood warning continues for the Missouri River near Toston. Moderate flooding is still expected by this weekend. Flood warning continues for the Jefferson River near Three Forks. Moderate flooding is expected by this weekend. Flood warning continues for the Gallatin River near Logan. Minor flooding is expected to continue. Flood warning continues for the Big Hole River near Melrose. Minor flooding is expected to continue. An areal flood watch has been issued for the possibility that periods of heavy rainfall could cause rapid rises on smaller streams and creeks this evening through early Friday morning. Streams are already running high, and antecedent wet soils will enable a rapid response to areas of moderate to heavy rainfall. Isolated flash flooding may occur in areas of steep terrain or over last season's burn scars. && .PREV DISCUSSION... /ISSUED 600 PM MDT Thu May 31 2018/ Moisture moving into the region will produce periods of moderate to heavy rain across the forecast area through early Friday. A break in showers today, coupled with increasing instability, will fuel scattered thunderstorms, and possible an isolated strong storm or two, mainly along and east of a line from Bozeman to Lewistown. Locally heavy rain and quarter-sized hail are possible hazards associated with these thunderstorms. As stronger thunderstorms move away into eastern Montana tonight, the next round of widespread moderate to at times heavy rainfall begins to organize over central Montana. An areal flood watch remains in effect across Central Montana as this region encompasses higher terrain, and numerous runoff channels. Areas of heavy rain that develop over Central Montana tonight move northward across the region through early Friday, with heaviest rainfall potential over Central Montana near the Canadian border. The longwave trough responsible for tonight's rain will cross the forecast area on Friday, maintaining cool and unsettled conditions. However, rain showers gradually decline in coverage Friday. Fair and warmer weather follows through the weekend, with a brisk westerly flow aloft. Downslope winds will produce breezy conditions through the weekend with low afternoon relative humidity. A few showers return early next week with a passing upper level trough. && .PRELIMINARY POINT TEMPS/POPS... GTF 45 61 43 73 / 100 60 10 0 CTB 41 59 42 70 / 100 60 10 0 HLN 46 60 42 73 / 100 70 10 0 BZN 45 58 37 71 / 90 80 20 0 WEY 38 52 30 62 / 60 70 30 0 DLN 41 58 36 69 / 80 70 10 0 HVR 49 63 45 74 / 100 80 40 0 LWT 45 58 40 69 / 100 70 20 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Numerous flood highlights are in effect until further notice. Please see HYDROLOGY section for details. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, May 31, 9:59 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
959 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HEAVY RAIN 4 SSW POWER 47.66N 111.72W
05/31/2018 M0.54 INCH TETON MT TRAINED SPOTTER
RAINFALL THUS FAR FOR THURSDAY, MAY 31ST.
&&
MOLDANLocal storm report, May 31, 11:40 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLOOD 2 W MALMSTROM AFB 47.51N 111.23W
05/31/2018 CASCADE MT TRAINED SPOTTER
TRAINED SPOTTER REPORTS FLOODING NEAR HEREN
PARK IN GREAT FALLS. OVER 0.5" OF RAIN HAS
FALLEN SINCE 6PM OVER THE GREAT FALLS AREA.
&&
MOLDANThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:20 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Gallatin, Madison | 40 min |
| May 31, 6:59 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 14 min |
| May 31, 7:12 PM MDT | Special Weather Statement | TFX | Jefferson | 33 min |
| May 31, 7:59 PM MDT | Special Weather Statement | TFX | Judith Basin | 31 min |
| May 31, 11:41 PM MDT | Areal Flood Advisory | TFX | Cascade | 5 hr |
Nearby
Areal Flood Warnings in Montana, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.